While they are supposed to be among the most highly regulated products on the market, pharmaceutical companies have been issuing blood pressure medication recalls throughout the past year. Common drugs like Losartan potassium, Amlodipine, Irbesartan and Valsartan have all been on the list. Are you taking one of these medications? Are those of us who do take them in danger? We did a little digging, and here’s what we found out.
Blood Pressure Medication Recalls
The recent slew of blood pressure medication recalls started in July of 2018. While a pharmaceutical company itself may be responsible for the manufacturing of a drug, it is often passed through several different manufacturers where it is given various brand or generic labels before distribution to stores that are located all over. This wide distribution makes it more difficult to spread the word when there are reasons for a recall; and we worried that some of our readers might not know if their own medications were involved.
Some of the drugs recalled in the past year include:
Torrent Pharmaceuticals issued a recall of products containing the ingredient valsartan in July of 2018, expanding the recall throughout the same summer to include Valsartan tablets, Valsartan/Amlodipine/HCTZ tablets and Amlodipine/Valsartan tablets. Certain batches of these drugs, commonly used to treat high blood pressure and heart failure, were recalled when it was found that they contained an impurity known as N-nitrosodimethylamine (NDEA). The impacted lots were believed to be exposed during the manufacturing process at the Zhejiang Huahai Pharmaceuticals plant in China.
Losartan potassium is another drug used to treat high blood pressure. It’s also used to combat the symptoms of nephropathy in diabetic patients and complications associated with left ventricular hypertrophy. This drug was also recalled due to higher than acceptable levels of NDEA. It’s important to note that while NDEA does naturally exist in foods, air, water and some common industrial procedures, the International Agency for Research on Cancer does classify it as a carcinogen.
The initial voluntary recall of Irbesartan, also known as Avapro, was very small. It was later expanded to include both Irbesartan tablets and Irbesartan HCTZ tablets. This particular medication is used not only for high blood pressure but is another drug often used to treat kidney problems associated with type 2 diabetes. The culprit? NDEA, again.
In August of 2018, Accord Healthcare recalled one specific lot of Hydrochlorothiazide Tablets USP 12.5 mg. The bottles in these lots contained Spironolactone Tablets USP 25 mg in error. This mistake was caught by a pharmacist and was then traced back to the lot in question.
What Does the FDA Have to Say?
While the last drug on the list was a limited manufacturing error, the first three recalls all stem from the introduction of the NDEA toxin — not necessarily the drugs themselves, or their related side effects. To combat shortages due to the recalls, the FDA just recently approved the generic form of Valsartan, known as diovan, for distribution.
The majority of the drugs associated with these recalls were processed in the aforementioned Zhejiang Huahai Pharmaceuticals factory in China. Due to the magnitude of the issue, the FDA put a halt on all drug shipments from the factory. But the Hetero Labs Limited factory in India may have also played a role in some of the bad batches.
What To Do If You Are Taking a Recalled Medication
While some recalls are older than others, some are still being expanded to new lots of the drugs. It is important that you not stop taking any medication on this list without speaking to your doctor first. In most cases, the risks associated with suddenly stopping one of these blood pressure medications are much higher than those associated with the involved impurities.
The exception to this warning is hydrochlorothiazide. Those who, for some reason, still have a drug from that particular lot, which is unlikely, should contact a doctor immediately.
If you suspect your medication is being recalled, call your doctor or pharmacist right away to confirm the medications you are taking are safe. They can help you to cross-reference the drug names, doses, and lots or batches to be sure your medications are not impacted. If you did have an impacted lot, you should also consider reporting the instance, and any related side effects or complications, to the drug manufacturers. They are as follows:
- Valsartan, Valsartan/Amlodipine/HCTZ, Almodipine/Valsartan. Contact the drug manufacturer responsible for your batch, as follows:
- Losartan Potassium. Call Torrent Pharmaceuticals at 1-800-912-9561 or email [email protected]
- Irbesartan. Call Prinston Pharmaceutical Inc at 888-891-7116
- Hydrochlorothiazide. Call Accord Healthcare at 855-869-1081
Summing It Up
Controlling high blood pressure is critical to our health. Unchecked blood pressure numbers put additional strain on the heart, increasing a person’s risk of heart attacks, strokes, kidney disease and even dementia. Keep the following in mind:
- The drugs involved in the recalls have been taken off of pharmacy shelves — but may remain in homes. Talk to your pharmacist if you have any concerns.
- Never stop taking blood pressure medications without talking to your doctor first. Remember, the toxins were found in trace amounts. Depending on your individual risk factors, suddenly stopping your medications could be far more detrimental than waiting until a new drug is prescribed.
- Visit the FDA website for a full list of drug recalls.
Believe it or not, while the FDA may require a recall, they do not always issue public warnings. They are only required to do so if they and the agency involved in the recall feel normal prevention methods will not stop the drug from being used. If ever in doubt, talk to your doctor or pharmacist or check the FDA website for details on the drugs you are taking.
Copyright 2019, HealthyResearch.com